Category: 

What Are Possible Statin Interactions?

Statin interactions can include conflicts with drugs that affect liver metabolism, like certain Acquired Immune Deficiency Syndrome (AIDS) medications, as well as foods like grapfruit juice. The precise interactions that might cause problems for a patient can depend on the specific statin drug used and the patient’s general level of health. It is important to pay attention to signs of side effects like muscle soreness, vomiting, and chest pain. These medications can potentially cause a serious complication called rhabdomyolosis, where the body starts digesting its own muscle tissue, causing potentially serious kidney damage.

Patients using statins in monotherapy, as the only drug they take, are at low risk of statin interactions as long as they avoid grapefruit juice. Diet and exercise recommendations may be made as part of the course of therapy to help patients control cholesterol naturally as well as with the assistance of medications. Some drugs are also susceptible to interference from other foods, and the doctor can discuss these conflicts when recommending the medication and providing information about side effects. Pharmacists can also provide advice on this subject.

As soon as other drugs are added, statin interactions can become a concern. Any drugs metabolized through the liver can potentially interfere with the liver’s ability to process statins, which may result in abnormally high or low levels in the blood. These include certain antibiotics, like erythromycin, along with protease inhibitors used in AIDS therapy and a class of drugs called fibrates. These drugs lower triglycerides in the blood and it is not uncommon to prescribe them with statins, with careful observation to identify side effects early.

The biggest concern with statin interactions is myopathy and the development of rhabdomyolysis. In myopathy, the muscles get weak and patients may experience pain, loss of sensation, and poor muscle control. Rhabdomyolysis is a more serious complication that may follow from myopathy as muscle tissue is actively destroyed. While it is rare, it can be a cause for concern with statin interactions, which is why patients need to be alert to unusual muscle pain and urine discoloration, both of which can be signs of a problem.

Before patients start taking statins, they may want to discuss dosing recommendations to understand how they should use the medication. It is also important to talk about all medications in current use, including over the counter drugs, to check for harmful drug interactions. Some potential interactions are mild or low-risk, in which case the doctor may advise proceeding with treatment, but watching out for side effects.

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email